Skip to main content

Groups satisfying Scherk's length theorem


We consider subgroupsG of the general linear groupGL(n,K) where charK≠2. IfG is generated by the setS of its simple involutions, if −1v εG, and if Scherk's length theorem holds forG, thenG is a subgroup of an orthogonal group.

This is a preview of subscription content, access via your institution.


  1. Ellers, E.W.: Classical groups. Generators and relations in groups and geometries.NATO ASI Series C 333 (1991),1–45.

    Google Scholar 

  2. Ellers, E.W. andNolte, W.: A characterization of subgroups of the orthogonal group.J. Geom.

  3. Scherk, P.: On the decomposition of orthogonalities into symmetries.Proc. Amer. Math. Soc. 1 (1950), 481–491.

    Google Scholar 

Download references

Author information

Authors and Affiliations


Additional information

To Helmut Karzel on his 70th birthday

This research was supported in part by NSERC Canada grant A7251.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Ellers, E.W., Nolte, W. Groups satisfying Scherk's length theorem. J Geom 61, 39–45 (1998).

Download citation

  • Received:

  • Issue Date:

  • DOI:


  • Orthogonal Group
  • Simple Involution
  • Length Theorem